North Carolina, 2003

High Wind in North Carolina, January 8, 2003

January 8, 2003 · NWS RNK · 3 events in 3 counties and zones

High winds during the morning of the 8th downed trees and some power lines. A house near Sparta had shingles blown off the roof.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

High winds during the morning of the 8th downed trees and some power lines. A house near Sparta had shingles blown off the roof.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 7, 9:55 PM EST, 3 hours 35 minutes earlier.

Area forecast discussion, Jan 7, 9:55 PM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
955 PM EST TUE JAN 7 2003

UPDATED ZONES FOR MINOR CHANGE IN WORDING WITH THE TEMPS.  WINDS ARE
PICKING UP.  HIGH WIND WARNING AND ADV LOOKS ON TRACK.

.RNK...
NC...HIGH WIND WARNING FOR LATE TONIGHT THROUGH WEDNESDAY MORNING
FOR ZONES NCZ001>003...NCZ018>019.

VA...HIGH WIND WARNING FOR LATE TONIGHT THROUGH WEDNESDAY MORNING
FOR ZONES VAZ015>017...VAZ032>035.

WIND ADVISORY FOR LATE TONIGHT THROUGH WEDNESDAY MORNING FOR ZONES
VAZ009>014...VAZ018>020...VAZ022>024.

WV...NONE.

JDS
Hazardous weather outlook, Jan 7, 5:27 AM EST, 20 hours 3 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-081100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
527 AM EST TUE JAN 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY
A WIND ADVISORY IS IN EFFECT FOR LATE TONIGHT FOR AREAS ALONG AND
WEST OF THE BLUE RIDGE. PLEASE REFER TO THE LATEST WBCNPWRNK FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Ashe

When
January 8, 1:30 AM EST to 11:00 AM EST
Where
Ashe forecast zone
Measured
60 kt (69 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
36.434, -81.500 (the zone’s center; the record gives no point)

High Wind, Alleghany

When
January 8, 1:30 AM EST to 11:00 AM EST
Where
Alleghany forecast zone
Measured
65 kt (75 mph) estimated sustained
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
36.491, -81.127 (the zone’s center; the record gives no point)

High Wind, Watauga

When
January 8, 1:30 AM EST
Where
Watauga forecast zone
Measured
60 kt (69 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
36.231, -81.696 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5339113, 5339114, 5339115.